Kentucky, 2012

Damaging Winds in Kentucky, June 11, 2012

June 11, 2012 · NWS PAH · 8 events in 6 counties and zones

A bow echo with damaging winds and isolated large hail moved east-southeastward across southern parts of western Kentucky. The complex of thunderstorms maintained severity as the atmosphere destabilized during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$126,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A bow echo with damaging winds and isolated large hail moved east-southeastward across southern parts of western Kentucky. The complex of thunderstorms maintained severity as the atmosphere destabilized during the afternoon. The storms were aided by a supply of moist and unstable air, characterized by steep mid-level lapse rates and rich boundary layer moisture. Mixed layer cape values were around 3,000 j/kg. A descending rear inflow jet of 40 to 50 knots enhanced damaging wind potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 11, 12:15 PM CST, 2 hours earlier.

Area forecast discussion, Jun 11, 12:15 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON JUN 11 2012

.UPDATE...
ISSUED AT 110 PM CDT MON JUN 11 2012

UPDATED THE AVIATION SECTION FOR THE 18Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 219 AM CDT MON JUN 11 2012

WEAK H5 WAVE THAT CROSSED THE REGION SUNDAY TURNED OUT TO BE ANOTHER
DUD. SOME PRECIPITATION WAS GENERATED BUT VERY LITTLE AND FAR BETWEEN.
NOT SURPRISING THOUGH...AS HISTORY HAS TAUGHT US THAT IT IS VERY DIFFICULT
TO BREAK A DROUGHT PATTERN...OR AN EXTREMELY WET PATTERN FOR THAT MATTER.

WITH THAT BEING SAID...PRECIPITATION CHANCES...QPF...ETC WITH THE APPROACHING
FRONTAL SYSTEM SEEM TO BE DROPPING OFF SLIGHTLY WITH EACH SUBSEQUENT
MODEL RUN. FEEL MOST ALL AREAS WILL GET AT LEAST SOME RAIN...BUT VERY
DIFFICULT TRYING TO PIN DOWN WHERE THE MAIN AXIS WILL BE. WITH POSSIBLY
A COUPLE OF EXCEPTIONS...SADLY THIS ROUND OF PRECIPITATION WILL NOT
BE NEARLY ENOUGH TO MAKE A SIGNIFICANT DIFFERENCE TO AREA CROPS.

TO MAKE MATTERS WORSE...PRECIPITATION WILL BE MOVING OUT OF THE
CWA MORE QUICKLY THAN PREVIOUSLY FORECAST. NOW BY 12Z TUESDAY THE
ONLY CHANCES FOR PRECIPITATION SHOULD BE A SLIVER OVER THE EXTREME
SOUTHEAST SECTIONS OF THE CWA.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 219 AM CDT MON JUN 11 2012

THE MODEL TRENDS HAVE BEEN INDICATING A LITTLE DRIER WITH
CONSECUTIVE RUNS. SOME WETTER THAN OTHERS BUT ALL SEEM TO BE
TRENDING DRIER. THE ECMWF CONTINUES TO THE DRIEST WITH DEEP MIXING
LAYERS AND VERY DRY DEW POINTS COMPARED TO CLIMO AS PREVIOUS
DISCUSSION POINTED OUT. DAY SHIFT PULLED POPS FOR FRIDAY AND WILL
FOLLOW THAT TREND AS WELL FOR SATURDAY. SUNDAY NOW APPEARS TO BE OUR
BEST SHOT AT AIR MASS OR SUMMER TYPE CONVECTION. BUT AS PREVIOUSLY
STATED WITH STRONG HIGH CENTERED OVER THE GREAT LAKES AND EXTENDING
SOUTH INTO THE LOWER OHIO AND MID MISSISSIPPI VALLEYS NOT TOO
EXCITED ABOUT CONVECTION THIS WEEKEND.

AS FOR TEMPS VERY LITTLE CHANGE FROM PREVIOUS FCST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 110 PM CDT MON JUN 11 2012

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PROGRESS SOUTHEAST
ACROSS THE FORECAST TERMINALS THROUGH THE AFTERNOON. THE STORMS
WILL BRING A PERIOD OF MVFR/IFR CEILINGS AND VISIBILIITES AS IT
MOVES THROUGH...IN ADDITION TO THE POTENTIAL FOR STRONG/SEVERE WIND
GUSTS. OUTSIDE OF THUNDERSTORM ACTIVITY...MAINLY VFR CONDITIONS
ARE EXPECTED. SHOWERS AND STORMS WILL END FROM WEST TO EAST LATE
THIS AFTERNOON INTO THIS EVENING. PREVAILING SOUTHWEST WINDS
AROUND 10 KNOTS WILL TEMPORARILY SHIFT TO THE WEST/NORTHWEST
BEHIND THE GUST FRONT AS THE STORMS PASS THIS AFTERNOON. WINDS
SHOULD SHIFT TO THE NORTHWEST LATE TONIGHT AND TUESDAY MORNING
WITH THE PASSAGE OF A COLD FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 11, 9:24 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1024 AM CDT MON JUN 11 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1024 AM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE EAST INTO SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON. THERE IS A SLIGHT
RISK OF STORMS BECOMING SEVERE THIS AFTERNOON ACROSS SOUTHEAST
MISSOURI AND POSSIBLY EVEN FAR SOUTHWEST ILLINOIS. DAMAGING WIND
GUSTS AND LARGE HAIL APPEAR TO BE THE MAIN RISKS WITH THESE
STORMS...THO AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINS ARE ALSO A GOOD POSSIBILITY WITH ANY
THUNDERSTORMS THAT OCCUR.

THE HIGHEST THUNDERSTORM RISK APPEARS TO BE OVER SOUTHEAST MISSOURI
AND SOUTHWEST ILLINOIS TODAY...THEN FARTHER SOUTH AND EAST ACROSS
THE FORECAST AREA LATE IN THE DAY INTO THE EVENING. SCATTERED SEVERE
STORMS APPEAR TO BE A POSSIBILITY ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY IN SOUTHEAST
MISSOURI AND FAR SOUTHWEST ILLINOIS...AND POSSIBLY BE NEEDED LATE
TODAY AND THIS EVENING OVER THE REMAINDER OF THE FORECAST AREA.
SPOTTERS ARE ENCOURAGED TO KEEP UP WITH THE LATEST STORM
CONDITIONS. PLEASE ALSO REMEMBER TO REPORT ANY FLOODING OR HEAVY
RAINFALL OVER AN INCH AN HOUR.

In the hours before

Local storm report, Jun 11, 1:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     7 W SIKESTON            36.88N 89.71W
06/11/2012                   STODDARD           MO   TRAINED SPOTTER

            EXTREMELY STRONG WINDS CAUSING NUMEROUS TREES TO COME
            DOWN BETWEEN BLOOMFIELD AND SIKESTON ON HIGHWAY Y.

&&

DLL
Local storm report, Jun 11, 1:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     1 S BERNIE              36.66N 89.97W
06/11/2012  E65 MPH          STODDARD           MO   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS AND SEVERAL POWER LINES DOWN
            JUST SOUTH OF BERNIE.

&&

DLL
Local storm report, Jun 11, 1:13 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     CATRON                  36.61N 89.71W
06/11/2012  E70 MPH          NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Special weather statement, Jun 11, 1:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT MON JUN 11 2012

ILZ085-086-089>091-093-094-KYZ004-005-007-112100-
BALLARD KY-HARDIN IL-JOHNSON IL-LIVINGSTON KY-MASSAC IL-MCCRACKEN
KY-POPE IL-PULASKI IL-SALINE IL-WILLIAMSON IL-
254 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HARDIN...EXTREME
SOUTHEASTERN WILLIAMSON...SOUTHERN SALINE...EXTREME NORTHEASTERN
PULASKI...POPE...MASSAC AND EASTERN JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHEASTERN BALLARD...MCCRACKEN AND NORTHWESTERN
LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 400 PM CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR NEW COLUMBIA...OR 11 MILES NORTH OF
METROPOLIS...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM AS WELL AS NEARBY STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  LONE OAK...PADUCAH...BROOKPORT...GOLCONDA...JOY...BURNA...
  EDDYVILLE...HAMLETSBURG AND SMITHLAND.
Special weather statement, Jun 11, 1:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT MON JUN 11 2012

KYZ005>007-112045-
GRAVES KY-LIVINGSTON KY-MCCRACKEN KY-
256 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR GRAVES...MCCRACKEN AND EXTREME
SOUTHWESTERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 345 PM
CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF WEST
PADUCAH TO FULTON...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  LONE OAK...MAYFIELD...PADUCAH...REIDLAND...WEST PADUCAH...
  SEDALIA...LYNNVILLE...FANCY FARM...LOWES...WINGO AND SYMSONIA.
Special weather statement, Jun 11, 2:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT MON JUN 11 2012

ILZ090-091-094-KYZ005>013-112200-
CALDWELL KY-CALLOWAY KY-CRITTENDEN KY-GRAVES KY-HARDIN IL-LIVINGSTON
KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-TRIGG KY-
314 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...SOUTHERN POPE AND MASSAC
COUNTIES IN SOUTHERN ILLINOIS...AND GRAVES...CRITTENDEN...CALLOWAY...
CALDWELL...TRIGG...MARSHALL...MCCRACKEN...LYON AND LIVINGSTON
COUNTIES IN WESTERN KENTUCKY UNTIL 500 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
STURGIS TO METROPOLIS TO FULTON...AND MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  LONE OAK...PADUCAH...MAYFIELD...MARION...REIDLAND...CALVERT CITY...
  BENTON...EDDYVILLE...MURRAY...PRINCETON...LAND BETWEEN THE LAKES
  AREA...CADIZ...WEST PADUCAH...JOY...BROOKPORT...BURNA...SALEM...
  SEDALIA...LEDBETTER AND LYNNVILLE.

The radar

The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 11, 2:15 PM CST
Where
Fulton County, Fulton
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.520, -88.870

Kentucky Highway 1129 and U.S. Highway 45 were closed briefly due to trees and debris over the roadway.

Thunderstorm Wind, McCracken

When
June 11, 2:35 PM CST
Where
McCracken County, Reidland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.020, -88.530

A National Weather Service employee estimated a wind gust to 60 mph.

Thunderstorm Wind, Livingston

When
June 11, 3:08 PM CST
Where
Livingston County, Grand Rivers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.000, -88.230

At the north end of the Land Between The Lakes National Recreation Area, a trained spotter estimated a wind gust to 60 mph.

Thunderstorm Wind, Marshall

When
June 11, 3:08 PM CST
Where
Marshall County, Benton to 0.61 mi NNE of Briensburg
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
36.870, -88.350

In and around Benton, a metal storage building was damaged. A pole barn collapsed. A structure under construction was damaged. Three trees were blown down across roads. A house porch was damaged, and two trees were uprooted.

Thunderstorm Wind, Marshall

When
June 11, 3:10 PM CST
Where
Marshall County, 3 mi NE of Draffenville
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.951, -88.292

At Kentucky Dam Village State Resort Park, a tree fell on a vehicle with a person inside. Minor injuries were reported.

Thunderstorm Wind, Marshall

When
June 11, 3:12 PM CST
Where
Marshall County, Aurora
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
36.780, -88.130

Several trees were blown down.

Thunderstorm Wind, Trigg

When
June 11, 3:30 PM CST
Where
Trigg County, 4.56 mi WNW of Energy to 2.17 mi NE of Energy
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
Park/Forest Service
Coordinates
36.857, -88.125

Numerous trees were blown down in the Land Between The Lakes National Recreation Area. The strongest winds struck Sugar Bay on Kentucky Lake, and then swept east across Energy Lake campground. Numerous trees, limbs, and power lines were blown down in Energy Lake campground. Trees were down in Sugar Bay campground.

Thunderstorm Wind, Christian

When
June 11, 4:05 PM CST to 4:15 PM CST
Where
Christian County, 3 mi W of Hopkinsville to 1.13 mi SSE of Hopkinsville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.850, -87.534

A wind gust to 60 mph was measured at the intersection of U.S. Highways 41 and 68 on the southeast side of Hopkinsville. A trained spotter measured a wind gust to 58 mph just west of Hopkinsville. A trained spotter in Hopkinsville estimated a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384844, 384849, 384850, 384863, 384846, 384848, 384864, 384854.